Alabama, 2004

Hail and Damaging Wind in Alabama, June 8, 2004

June 8, 2004 · NWS BMX · 2 events in 1 county or zone

Large hail up to the size of golf balls was reported in and around the city of Tuscaloosa. In addition, several trees and power lines were blown down in the city of Tuscaloosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Large hail up to the size of golf balls was reported in and around the city of Tuscaloosa. In addition, several trees and power lines were blown down in the city of Tuscaloosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 8, 1:11 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 1:11 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUN 8 2004

.SYNOPSIS...UPPER LOW OVER CENTRAL GEORGIA WILL CONTINUE TO SHIFT
SLOWLY NORTHEAST OVERNIGHT.  MOIST AND UNSTABLE AIR MASS WILL REMAIN
ACROSS THE AREA ON WEDNESDAY.  SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE PEAK HEATING OF THE DAY.
&&

.SHORT TERM...LATEST SATELLITE LOOPS CONTINUE TO SHOW THE UPPER LOW
OVER CENTRAL GEORGIA.  SHOWERS AND THUNDERSTORMS DEVELOPED ALONG THE
PERIPHERY OF THE LOW ACROSS MAINLY THE EASTERN SECTIONS OF THE
AREA. EXPECT CURRENT ACTIVITY TO DISSIPATE EARLY TONIGHT.

FOR THE NEXT FEW DAYS SEE LITTLE REASON TO DEVIATE FROM CURRENT
FORECAST OF A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE DAY
AND SLIGHTLY LOWER POPS AT NIGHT.  MODELS CONTINUE TO SHOW WEAK
IMPULSES MOVING INTO AND ACROSS THE AREA BUT TIMING REMAINS VERY
DIFFICULT.

FRIDAY/FRIDAY NIGHT...MODELS SEEM TO BE CLOSER IN AGREEMENT WITH A
WEAK UPPER LEVEL SYSTEM MOVING INTO AND ACROSS THE NORTHERN SECTIONS
OF THE AREA.  AT THIS TIME WILL GO WITH SLIGHTLY HIGHER POPS WITH
THIS FEATURE BUT STILL KEEP POPS IN THE CHANCE CATEGORY.

.LONG TERM (SATURDAY-TUESDAY)...SOUTHERLY FLOW WILL INCREASE ACROSS
THE AREA THROUGH THE WEEKEND AND WOULD EXPECT A GRADUAL INCREASE IN
CLOUDS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

ON MONDAY...A WEAK FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
AND MOVE INTO THE NORTHWEST SECTIONS OF THE AREA MONDAY NIGHT...THEN
EXIT THE SOUTHEAST SECTIONS ON TUESDAY.  WILL USE SCATTERED SHOWERS
AND THUNDERSTORMS TYPE WORDING IN ADVANCE AND ALONG THE FRONT FOR
MONDAY INTO TUESDAY.

LITTLE OVERALL CHANGE IN TEMPERATURES WITH DAYTIME HIGHS 86 TO 91 AND
OVERNIGHT LOWS 66 TO 71 AREAWIDE.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 68 88 69 87 69 / 10 30 20 30
MONTGOMERY 70 91 70 90 70 / 10 30 10 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Jun 8, 12:00 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 8 2004

ALZ011>015-017>050-091800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A MODERATE RISK OF A WET MICROBURST POTENTIAL ACROSS ALL OF
THE FORECAST AREA THIS AFTERNOON AND EVENING.  A FEW STORMS
COULD DEVELOP AND PRODUCE STRONG DOWNBURST WINDS ALONG WITH HEAVY
PRECIPITATION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tuscaloosa

When
June 8, 5:20 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
1.75 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -87.567

Thunderstorm Wind, Tuscaloosa

When
June 8, 5:20 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -87.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410269, 5410270.